[Durgical](https://durgical.com/en/) › [DurgiPedia](https://durgical.com/en/durgipedia/) › [Clinical exam](https://durgical.com/en/clinical-exam/) › [General exam and vital signs](https://durgical.com/en/clinical-exam/#a-general) › Pain assessment and pain scales

[Clinical exam](https://durgical.com/en/clinical-exam/) · [General exam and vital signs](https://durgical.com/en/clinical-exam/#a-general)

# Pain assessment and pain scales

- Vital sign

How to ask about pain and how to measure its intensity with numeric, visual and faces scales, children included.

Updated 2026-11-01

## Key points

- Numeric rating scale: 0 (no pain) to 10 (worst pain imaginable); the most used in adults.
- Visual analogue scale: a 10 cm line; the patient marks a point and the distance in millimetres from 'no pain' is measured.
- Wong-Baker: six faces from smiling to crying, scored 0, 2, 4, 6, 8 and 10; for children from about three years.
- FLACC: face, legs, activity, cry and consolability, each 0 to 2 (total 0 to 10); for infants, young children or people who cannot self-report.
- Always use the same scale with the same patient and reassess after every intervention.

## What it is

Pain is a subjective experience: the best measure is what the patient reports. Assessment covers location, onset, character, radiation, duration, modifying factors and intensity, which is quantified with validated scales. Repeating the scale shows how pain evolves and responds to interventions; for patients who cannot self-report, behavioural scales such as FLACC are used.

## Reference values

- Numeric: 0 to 10, spoken or written.
- Visual analogue: 0 to 100 mm.
- Wong-Baker: 0 to 10 in steps of 2.
- FLACC: 0 to 10 (five items scored 0 to 2).

## How to measure it

- Ask: 'Do you have pain? Where? Can you point to it with one finger?'
- Explore onset, character, radiation, duration, what makes it worse, what relieves it and associated symptoms.
- Choose the scale by age and ability to communicate.
- Numeric: 'From 0 to 10, where 0 is no pain and 10 is the worst pain you can imagine, how much does it hurt now?'
- Visual analogue: show the 10 cm line without numbers and ask the patient to mark their pain; measure in millimetres.
- Wong-Baker: explain each face is a person with more or less pain and ask the child to pick the one that shows how they feel.
- FLACC: watch an awake patient for one to five minutes with legs and body uncovered; score each item 0 to 2.
- Record the score, the scale and the time, and reassess after every intervention.

## FLACC scale (total score 0 to 10)

| Item | 0 | 1 | 2 |
| --- | --- | --- | --- |
| Face | No particular expression or smile | Occasional grimace or frown, withdrawn | Frequent chin quiver, clenched jaw |
| Legs | Normal position or relaxed | Uneasy, restless, tense | Kicking or legs drawn up |
| Activity | Lying quietly, moves easily | Squirming, shifting back and forth, tense | Arched, rigid or jerking |
| Cry | No cry | Moans or whimpers, occasional complaint | Steady crying, screams or frequent complaints |
| Consolability | Content, relaxed | Reassured by touch or talking | Difficult to console |

## What abnormal values mean

- Severe, sudden pain (for example 8 to 10 at abrupt onset): look for serious causes by site (acute coronary syndrome, dissection, acute abdomen).
- Pain out of proportion to the exam: mesenteric ischemia or compartment syndrome.
- A score that does not fall after an intervention, or rises, calls for reassessing the cause.
- In older adults with dementia, pain shows as agitation, confusion or refusal to move.

## Common errors

- Using a different scale each time, which prevents comparison.
- Picking the Wong-Baker face from the child's expression instead of letting the child choose.
- Assuming a calm or sleeping patient has no pain.
- Recording the score without the scale or the time.

## Test yourself

Think of the answer, then tap the question to see it.

## Which five items does the FLACC scale assess?

Face, legs, activity, cry and consolability; each is scored 0 to 2 for a total of 0 to 10.

## What scores do the Wong-Baker faces carry?

Six faces scored 0, 2, 4, 6, 8 and 10, from the smiling no-pain face to the face of worst pain.

## How is the visual analogue scale read?

The patient marks a point on an unnumbered 10 cm line; the distance in millimetres from the 'no pain' end is measured.

## Which scale suits an eight-month-old infant after surgery?

A behavioural scale such as FLACC, because the infant cannot report pain with numbers or choose a face.

[Add to my cards (4)](https://durgical.app/estudiar/?add=/en/clinical-exam/pain-assessment-and-pain-scales/)

## Related

- [Vital signs: what they are and how to record them](https://durgical.com/en/clinical-exam/vital-signs-what-they-are-and-how-to-record-them/)
- [Analysing a symptom: onset, site, character, radiation and more](https://durgical.com/en/clinical-exam/analysing-a-symptom-onset-site-character-radiation-and-more/)
- [Vital signs in children: how they change with age](https://durgical.com/en/clinical-exam/vital-signs-in-children-how-they-change-with-age/)

[← All of the clinical exam](https://durgical.com/en/clinical-exam/)

Educational content on the clinical exam; it is learned and practised under supervision. It does not replace assessment by a health professional and is not for self-diagnosis.

Sources: [Evaluation of Pain - Neurology - MSD Manual Professional Edition](https://www.msdmanuals.com/professional/neurologic-disorders/pain/evaluation-of-pain) (Merck & Co. (MSD Manual Professional Edition), 2025); [The Face, Legs, Activity, Cry, and Consolability (FLACC) Scale Calculator](https://www.mdcalc.com/calc/10545/face-legs-activity-cry-consolability-flacc-scale) (MDCalc, 2025).

## **Spotted a mistake?** We are always improving for the community. Tell us what is wrong and our team will review it. Report a mistake

Representative model, for educational purposes only.

---
Source: https://durgical.com/en/clinical-exam/pain-assessment-and-pain-scales/
License: CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). Cite as: DurgiPedia (durgical.com), https://durgical.com/en/clinical-exam/pain-assessment-and-pain-scales/
